Dexmedetomidine, an α2-agonist, is used in the PICU for its sedative properties as it minimally affects respiratory status. However, hemodynamic instability is one of its known side effects. There is limited published experience with its use in pediatric liver transplant. We present a case of a 9-month-old infant who received a deceased donor liver transplantation for biliary atresia and received an IV dexmedetomidine infusion for sedation starting at 20 hours post-operatively. The patient received an IV bolus of 0.08 mcg/kg followed by an increase to 1 mcg/kg/hour. She was also receiving a fentanyl infusion for sedation at the time of dexmedetomidine initiation. Approximately 3 hours after initiation, she developed bradycardia as low as 30 beats-per-minute with an associated sinus pause of 7 seconds. She was given chest compressions by the bedside nurse briefly before arousing and becoming agitated. Evaluation of other etiologies for the patient's bradycardia was unrevealing. Thus, bradycardia was attributed to dexmedetomidine therapy which was discontinued without recurrence. Hemodynamic instability, specifically bradycardia, is known to occur with dexmedetomidine administration. As this medication is primarily metabolized by the liver, its use immediately after transplantation, when liver function is still recovering, may be associated with an increased risk of side effects. Understanding risk factors for bradycardia and hemodynamic instability early after liver transplantation, particularly with dexmedetomidine, is critical to allow clinicians to identify the patients for higher risk for dexmedetomidine side effects.
- pediatric liver transplant
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health